Iowa, 2004

Flood in Iowa, May 26 to 31, 2004

May 26 to 31, 2004 · NWS DVN · 1 event in 1 county or zone

See write up under the 23 May to 26 May 2004 time period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

See write up under the 23 May to 26 May 2004 time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 3:15 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, May 26, 3:15 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT WED MAY 26 2004

.SYNOPSIS...
REGION IS ENJOYING A QUIET NIGHT COURTESY OF COOL HIGH PRESSURE
CENTERED OVER WESTERN IA EARLY THIS MORNING. A COLD FRONT STRETCHED
FROM MI THROUGH SRN IL/MO INTO NW ARKANSAS. AREA OF SHRA MOVING INTO
SWRN IA IS ASSOCIATED WITH WEAK S/W ENERGY THAT EJECTED OUT OF MID
LEVEL TROF OVER THE NRN ROCKIES/GREAT BASIN REGION. SHRA HAS BEEN
WEAKENING AS IT MOVES INTO MORE CONFLUENT FLOW BETWEEN TROF OVER
NORTH CENTRAL U.S. AND UPPER RIDGE ACROSS THE GULF COAST.

&&

.SHORT TERM (TODAY AND TONIGHT) MODELS INITIALIZED WELL THIS
MORNING...BUT THE GFS WAS HANDLING THE SURFACE PRESSURES BETTER AT
06Z IN THE VICINITY OF THE WRN IA HIGH PRESSURE AND ALSO THE
DEVELOPING TROF OVER THE NRN PLAINS.  MAIN CONCERN TODAY WILL BE THE
PCPN THREAT POSED BY THE SHRA TO OUR WEST AND TEMPS. REGIONAL RADARS
SHOW SHRA OVER ERN NE/WRN IA MAKING STEADY PROGRESS EAST AND
WEAKENING WITH TIME. THE GFS HAS PICKED UP ON THE PCPN AND SHOWS IT
MAKING IT INTO THE SRN HALF OF THE CWA THIS MORNING. BASED ON THE
WEAKENING LIFT ASSOCIATED WITH THE PCPN...BELIEVE THERE WILL NOT BE
MUCH LEFT BY THE TIME IT REACHES SERN IA LATE THIS MORNING AND WILL
ONLY GO WITH SPRINKLES FOR THE SRN THIRD OF THE CWA THIS MORNING.
LOOKS LIKE ANOTHER COOL DAY WITH NERN SECTIONS STAYING BELOW 70
AGAIN. AREAS NEAR THE HIGH CENTER MONDAY WERE ABLE TO MIX OUT TO
AROUND 850MB...SO WILL ASSUME THE SAME FOR CWA TODAY AND BASE MAX
TEMPS ON H8 TEMPS GIVING UPPER 60S IN THE NE TO THE LOWER 70 SOUTH.
SOUTHERLY FLOW SETS UP TONIGHT AS HIGH MOVES OFF TO THE EAST AND A
WEAK FRONT MOVES INTO CENTRAL IA BY 12Z THURSDAY. WILL HOLD OFF ON
MENTIONING PCPN OVER NIGHT WITH CWA IN BETWEEN BETTER FORCING TO THE
NORTH AND SOUTH.    ..DLF..

&&

.LONGER TERM...(THURSDAY THROUGH TUESDAY) CONFLUENT FLOW SETS UP
ACRS THE LOWER TO MID MS RVR VALLEY ON THU...WITH SHORT RANGE MODELS
AGREEING ON MAIN VORT PUSHING OUT OF THE SOUTHERN GRT BSN AND
SHEARING THRU THIS CONFLUENCE ACRS MO THU AFTERNOON AND EVENING.
WEAKER VORT LOBE IN THE NORTHERN STREAM WILL LOOK TO PUSH ACRS
NORTHERN IA/SOUTHERN MN/AND SOUTHERN WI THU AS WELL. FORCING...POS
OMEGA FIELDS AND UPPER SUPPORT/JET STRUCTURE SUGGEST CWA TO ALMOST
LIE IN-BETWEEN BEST CONVECTION PRODUCTION FOR THU. STILL SOME
PHASING ISSUES ON SOUTHERN STREAM SYSTEM AND STRENGTH/NORTHWARD
PROGRESSION OF SFC WAVE ROLLING ACRS NORTHERN MO WHICH POTENTIALLY
COULD PRODUCE HEAVIER DEF ZONE TYPE PRECIP ACRS THE SOUTH AND
SOUTHEAST HALF OF THE CWA. RETURN FLOW DRAW OF LLVL MOISTURE AND
THERMAL PARAMETERS(SFC DPTS RECOVER BACK INTO AT LEAST THE MID 60S
ACCORDING TO THE META) UP ACRS THE AREA THU WITH HEATING SUGGEST
CAPES APPROACHING AT LEAST 2K J/KG ACRS THE EAST HALF OF THE CWA.
THUS ENOUGH INSTABILITY TO FUEL HEAVIER CONVECTION IF IT CAN TAKE
OFF IN THE LOCAL AREA. LOOKING AT THE MOISTURE RETURN...COULD BE SOME
LOCALLY HEAVY SHOTS OF RAIN OF UP TO AN INCH(ESPECIALLY IN THE SOUTH
AND EAST)...WHICH OF COURSE THE CWA DOESNT NEED.

UPPER RIDGE GETTING SHUNTED ACRS THE MID CONUS BY DEEPENING
INTERMOUNTAIN L/W TROUGH TO MAKE FOR A FAIR WX END TO THE WEEK. HAVE
TRIMMED FRI HIGHS SOME AS TEMPORARY COOL DOWN LOOKS TO BE IN STORE
WITH BACKDOOR TYPE COLD FRONT WITH COOLING LK AFFECT OOZING ACRS THE
CWA FROM THE NORTHEAST. NORTHEAST CWA MAY HAVE TROUBLE GETTING OUT OF
THE 60S...BUT LATE MAY INSOLATION SHOULD HELP.

ALL EYES TURN TOWARD THE HOLIDAY WEEKEND...ESPECIALLY THE SECOND
HALF AS LARGE AMPLIFYING L/W TROUGH BECOMES NEG TILTED ACRS THE
WESTERN PLAINS AND STRONG DIFFLUENCE SPANS OUT OVER THE UPPER MS RVR
VALLEY. STAGE COULD BE SET FOR MORE SIGNIFICANT WAVES OF CONVECTION
FROM MAINLY SAT NIGHT THROUGH MONDAY(BUT THE TREND MAY BECOME SLOWER
WITH SUCH A SYSTEM AND TAKE AIM ON MEMORIAL DAY). LATEST RUN ECMWF
ESPECIALLY TROUBLING WITH EXTENT OF SYNOPTIC SCALE FEATURES AND GULF
FEED UP THE MS RVR TO FUEL HEAVY CONVECTION IN THE LOCAL AREA. WILL
ISSUE AN ESF TO HIGHLIGHT THE POTENTIAL OF MORE HEAVY RAIN OVER THE
WEEKEND WHICH WOULD AGGRAVATE ANY LINGERING FLOODING PROBLEMS OR EVEN
CREATE SECONDARY CRESTS ON THE LOCAL TRIBUTARIES AND MAIN STEM MS
RVR.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, May 26, 5:05 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 AM CDT WED MAY 26 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
605 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT PUSHING ACROSS THE AREA ON THURSDAY WILL ENCOUNTER
INCREASINGLY WARM AND UNSTABLE AIR. THIS WILL PRODUCE SOME
THUNDERSTORMS DURING THE DAY THURSDAY...SOME OF WHICH MAY BE ABLE TO
PRODUCE HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 55 MPH...
AND LOCALLY HEAVY RAINFALL OF A HALF TO AN INCH. LATEST INDICATIONS
SUGGEST AREAS MORE PRONE TO EXPERIENCING THE STRONGER STORMS ARE
SOUTH OF THE INTERSTATE 80 CORRIDOR...AS WELL AS AREAS EAST OF
THE MISSISSIPPI RIVER.

ATTENTION THEN TURNS TO A LARGE STORM SYSTEM THAT WILL STRENGTHEN
ACROSS THE ROCKIES AND SOUTHERN PLAINS THIS WEEKEND...AND WILL EJECT
OUT SEVERAL WAVES OF ENERGY UP ACROSS THE MIDWEST. LATEST INDICATIONS
SUGGEST THIS SETUP WILL PRODUCE ROUNDS OF THUNDERSTORMS IN THE LOCAL
AREA...SOME POSSIBLY SEVERE...LATE ON SATURDAY AND ESPECIALLY ON
SUNDAY. THE THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON
INTO MEMORIAL DAY MONDAY AS THE MAIN STORM SYSTEM PULLS UP ACROSS
WESTERN IOWA AND MINNESOTA. ALONG WITH THE SEVERE WEATHER THREAT...
THE POTENTIAL WILL EXIST FOR WIDESPREAD HEAVY RAIN AMOUNTS OF 1 TO 2
INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 INCHES BY TUESDAY MORNING.
THIS ADDITIONAL HEAVY RAIN WILL ONLY EXACERBATE ANY ONGOING FLOODING.
PERSONS WITH INTERESTS ON AREA RIVERS...CREEKS AND STREAMS...SHOULD
MONITOR CLOSELY LATER STATEMENTS AND FORECASTS REGARDING THE
POTENTIAL FOR ADDITIONAL HEAVY RAIN OVER THE UPCOMING MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Des Moines

When
May 26, 6:08 AM CST to May 31, 11:59 PM CST
Where
Des Moines forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404848.